I am so grateful to everyone that has been thinking and praying for us these past few days. Our little super hero has been a pretty sick little guy. Thank you everyone who has expressed your concern and asked for updates.
So here's where we are....
We started antibiotics because he had been sick for a few weeks and just couldn't shake it on his own. He immediately began to have severe diarrhea that was causing open sores which prompted us to discontinue the amoxicillin.
A couple of days later he started running high fevers around the clock.
Since the fevers were spiking pretty high over and over again I decided try to just make do with what we had for the day.... fearing the infection would be worse than the diarrhea ( I guess you could say that I was weighing my odds and going with what seemed least harmful... or so I thought!!!)
So Sunday morning Daddy took the others to church and little man and I stayed behind. I gave him the antibiotic in hopes of combating this nasty attack on his little body. After a few cuddles I set up his feed and put him down for a nap.
When he woke from his nap it was almost two hours exactly and I noticed that he had spit up. I picked him up and wiped him clean, that's when "IT" began.....and "IT" didn't end for two hours! I guess I was first hoping that it was just a stomach bug (seems odd to hope for something like that but it beats acknowledging that we were in the midst of another reaction).
When Todd came home he agreed that this wasn't any bug and he needed treatment right away. I was still totally shocked that it could be the medicine, that isn't a common trigger for kids like Cohen and it just didn't make sense. After IV fluids and Zofran and a Tylenol suppository, our little super hero was finally able to hold his head up again and flash his sweet smile.
He was doing really well by the time we got home! Full of excitement to see his little gang, he even mustered up enough energy to play a little game of hide and seek with his sisters. But as the night went on those relentless fevers began to rear their ugly heads again... we spent the entire night trying to keep it down and keep him comfortable.
Monday morning I placed calls to his pediatrician and Allergist at Johns Hopkins and waited to hear back about the antibiotic reaction.
In the mean time... Cohen's tube came out which only complicated things since he was refusing to take any medicine by mouth. I made a plan to take him to the pediatrician's office and have them help me put his tube back in, but before we could even leave the house his fever spiked to 105 degrees.
Our amazing pediatrician checked him out and found no visible signs for the fever, We had RSV and flu tests at the emergency room but we decided to repeat them anyway.....still all negative. We all agreed that we had to have an antibiotic without any flavoring to be safe, so they had one compounded at their in-house pharmacy.
Before I was able to get home I received a call from Teri, the Nurse Practitioner for our allergist at Johns Hopkins. I explained the events and she agreed that he had definitely had an FPIES reaction to the medicine but she just didn't understand why! She informed me that the flavoring is artificial and shouldn't have triggered a reaction. Since she had never seen this before she decided to discuss it with Dr. Wood (our allergist) and then get back to me.
As I was getting everyone in the house my phone rang again, but I wasn't able to get to it in time. The message that was left on my phone was frantic.....she said "whatever you do DO NOT give him that compounded version of the antibiotic.....I hope I have reached you in time, I will keep trying you!" When we finally connected she told me that she had reached Dr. Wood in his car on the way to a meeting, she didn't even get through with explaining everything to him when he told her "don't let them give him the amoxicillin, it isn't the flavoring! I have seen this before, I am absolutely sure that he is reacting to the drug!"
God's timing is perfect because if that conversation had taken place any later or we had gotten the medicine earlier in the day.... we would have been right back in the ER. We feel so blessed to have Dr. Wood and his experience leading our care team. It makes me ill to think about how close we came to making my sweet little man very, very sick again.
Unfortunately, they now believe that the new antibiotic is also causing a reaction, like the first....blood in stools and diarrhea that could progress into an acute reaction again. They believe is body is treating these medicines as food and rejecting them. So it looks like we are left with only two option for our little man.....rocephin shots and/or IV antibiotics!!
|I love looking at pictures of when he feels well!|